Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 180, NWS Kansas City, MO

August 19, 2016Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 19, 2016, 7:58 PM CDT for Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 7:58 PM CDT (00:58 UTC)
Expired
Aug 19, 2016, 8:30 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS53 KEAX 200058
SVREAX
KSC091-103-209-MOC165-200130-
/O.NEW.KEAX.SV.W.0180.160820T0058Z-160820T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 830 PM CDT

* AT 758 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES WEST OF LANSING TO NEAR BONNER SPRINGS TO
  NEAR GARDNER...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...
  LEAWOOD...PRAIRIE VILLAGE...GARDNER...LANSING...MERRIAM...
  MISSION...BONNER SPRINGS...DE SOTO...PARKVILLE...TONGANOXIE...
  BASEHOR...EDWARDSVILLE...FAIRWAY...MISSION HILLS AND RIVERSIDE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI NEAR MILE MARKER 0.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
 INTERSTATE 35 IN MISSOURI NEAR MILE MARKER 0.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 208 AND 235.
 INTERSTATE 29 BETWEEN MILE MARKERS 4 AND 13.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 28...BETWEEN MILE MARKERS
35 AND 39...AND BETWEEN MILE MARKERS 76 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 211 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3933 9460 3881 9461 3878 9505 3898 9506
      3899 9507 3898 9509 3896 9508 3896 9510
      3901 9511 3927 9513
TIME...MOT...LOC 0058Z 260DEG 30KT 3925 9504 3907 9493 3883 9500 

HAIL...<.75IN
WIND...60MPH
 
$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:48 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 19, 6:48 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT FRI AUG 19 2016

.Discussion...
Issued at 349 PM CDT FRI AUG 19 2016

Short Term (Today - Sunday night):

The main concern in the short term is the potential for severe
thunderstorms this evening into tonight. The main threat with these
storms will be the potential for damaging winds and flash flooding.

Storms have begun to initiate along the cold front from southwestern
Iowa into southeastern Nebraska and further southwest into central
Kansas. These storms are expect to develop into a linear MCS and
move into the area this evening. Sufficient instability of 1500-
2500J/kg of CAPE will be available with these storms however, 0-6km
shear continues to be relatively weak between 20-30kts.
Consequently, their is the potential, particularly this evening,
with the potential for damaging winds with this line of storms.
Instability as we move into the night time hours will quickly wane
so severe potential will diminish as well. These storms will also be
effective rain producers as PWAT values hover right around 2 inches
however, storms are not expected to train and should push relatively
quickly to the southeast. So, the potential for flash flooding is
low but because heavy rain is likely it can not completely be ruled
out. After midnight, severe potential will have ended however,
thunderstorms are expected to continue through the overnight as the
cold front pushes through the area. The front will have cleared the
CWA tomorrow morning however shower and isolated thunderstorm
chances will continue through tomorrow morning as the upper level
trough associated with the cold front swings through the region.
Skies will then look to clear out west to east Saturday afternoon.
Conditions will be much cooler behind the front Saturday with highs
in the mid 70s. High pressure will then move into the area Saturday
night and remain over the area through Sunday night bring fair and
some of the coolest weather of the season thus far. Lows Saturday
and Sunday night will bottom out on the mid to upper 50s with highs
on Sunday in the upper 70s to lower 80s.

Extended Range (Monday - Thursday):

Monday, high pressure will shift off to the east and WAA will begin
to get underway allowing highs to rise into the low to mid 80s.
However, as we head into the middle part of next week conditions
look to become unsettled again as another upper level trough moves
from the northern Rockies into the northern High Plains. WAA storms
will move into the area late Tuesday into Tuesday night. As the
upper trough moves into the northern Plains on Wednesday it will
send a sagging cold front towards the area continuing thunderstorm
chances on Wednesday. The front then looks to stall across the area
with thunderstorms remaining possible through Thursday. Highs for
most of next week look to remain in the ow to mid 80s range.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 648 PM CDT FRI AUG 19 2016

A line of thunderstorms will impact all TAF sites between 01z and at
least 04z, then some weaker convection could linger through around
06z. A few very isolated showers and storms are possible ahead of the
line, but the main concern will be when the heavier thunderstorms
arrive. Winds in the storms will be out of the west to northwest and
could contain gusts of up to 40 to 45 kts, and visibilities could be
temporarily reduced to below 1 mile. After storms pass through, a few
spotty showers and MVFR ceilings are possible before ceilings begin
to gradually lift and drier air moves in. Winds will switch to the
northwest in and behind the storms, and will remain out of the NW to
NNW through the remainder of the TAF period.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...73
Aviation...Laflin
Hazardous weather outlook, Aug 19, 5:03 AM CDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT FRI AUG 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
EVENING. AREAS OF FAR NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS
COULD SEE STRONG TO SEVERE STORMS. THESE STORMS WILL GENERALLY WEAKEN
AS THEY MOVE SOUTH AND EAST BUT COULD REMAIN STRONG INTO THE KANSAS
CITY METRO AREA. STRONG WINDS...FREQUENT LIGHTNING...AND PERIODS OF
HEAVY RAIN ARE THE MOST LIKELY THREATS WITH THESE STORMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME MID WEEK.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 19, 5:23 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT FRI AUG 19 2016

KSZ102-MOZ011-192315-
DONIPHAN KS-HOLT MO-
523 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITE CLOUD...OR 7 MILES NORTH OF HIGHLAND...MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY...OREGON...FOREST CITY...WHITE CLOUD...BIG LAKE...
FORTESCUE AND IOWA POINT.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 83.

LAT...LON 4017 9514 3995 9499 3990 9531 3996 9534
      4000 9534 4000 9531 4003 9535 4003 9538
      4005 9539
TIME...MOT...LOC 2223Z 244DEG 9KT 3997 9529

BLAIR
Special weather statement, Aug 19, 6:59 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT FRI AUG 19 2016

KSZ025-102-MOZ011-012-020-200045-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-ANDREW MO-HOLT MO-
659 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON...
SOUTHERN ANDREW...BUCHANAN AND SOUTHEASTERN HOLT COUNTIES UNTIL 745
PM CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER TROY...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...SAVANNAH...GOWER...WATHENA...ELWOOD...
HIGHLAND...TROY...COUNTRY CLUB VILLA...COUNTRY CLUB...AGENCY...
AMAZONIA...RUSHVILLE...LANCASTER...DENTON...DONIPHAN...EASTON...
DE KALB...COSBY AND SEVERANCE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 32 AND 69.
 INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 14.

LAT...LON 3965 9534 3986 9534 4001 9500 3987 9460
      3953 9460 3959 9556 3965 9556
TIME...MOT...LOC 2358Z 279DEG 25KT 3980 9509

BLAIR
Special weather statement, Aug 19, 7:27 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT FRI AUG 19 2016

KSZ103>105-200115-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
727 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE AND
JOHNSON COUNTIES UNTIL 815 PM CDT...

AT 726 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OZAWKIE TO NEAR
WILLIAMSTOWN TO NEAR CENTROPOLIS...AND MOVING EAST AT 35 MPH.

WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS
DURING THE NEXT 45 MINUTES.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...GARDNER...
LANSING...MERRIAM...BONNER SPRINGS...DE SOTO...SPRING HILL...
TONGANOXIE...BASEHOR...EDWARDSVILLE...EDGERTON...LAKE QUIVIRA...
KANSAS CITY...LINWOOD...EASTON AND RENO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 417.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 226.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 19...AND BETWEEN MILE
MARKERS 81 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

LAT...LON 3935 9518 3937 9494 3929 9490 3924 9482
      3921 9483 3921 9479 3909 9469 3874 9472
      3874 9506 3898 9506 3899 9508 3896 9509
      3897 9511 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0026Z 261DEG 30KT 3928 9539 3903 9527 3871 9531

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:33 PM CDTSpecial Weather StatementEAXClay, Jackson42 min
Aug 19, 9:07 PM CDTSpecial Weather StatementEAXBates38 min
Aug 19, 7:27 PM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte48 min
Aug 19, 8:09 PM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.